Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 3, NWS Wichita, KS

March 28, 2019Chase County, Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 28, 2019, 9:12 AM CDT for Chase County, Marion County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2019, 9:12 AM CDT (14:12 UTC)
Expired
Mar 28, 2019, 10:03 AM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Chase County, KS, Marion County, KS

The radar

The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

832 
WUUS53 KICT 281412
SVRICT
KSC017-115-281515-
/O.NEW.KICT.SV.W.0003.190328T1412Z-190328T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
912 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chase County in east central Kansas...
  Marion County in central Kansas...

* Until 1015 AM CDT.

* At 912 AM CDT, a severe thunderstorm was located near Peabody,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Cottonwood Falls, Florence,
  Lincolnville, Ramona, Tampa, Lost Springs, Elmdale, Cedar Point,
  Hymer, Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3852 9693 3852 9669 3832 9649 3809 9702
      3809 9715 3817 9715 3817 9724 3823 9729
      3861 9719 3861 9693
TIME...MOT...LOC 1412Z 233DEG 30KT 3818 9704 

HAIL...1.00IN
WIND...<50MPH
 
$$

VAUGHAN
2 follow-up statements
485 
WWUS53 KICT 281448
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
948 AM CDT THU MAR 28 2019

KSC017-281457-
/O.CAN.KICT.SV.W.0003.000000T0000Z-190328T1515Z/
Chase KS-
948 AM CDT THU MAR 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3842 9703 3856 9717 3861 9711 3861 9693
      3852 9693 3852 9683
TIME...MOT...LOC 1447Z 231DEG 30KT 3854 9703 

$$

KSC115-281515-
/O.CON.KICT.SV.W.0003.000000T0000Z-190328T1515Z/
Marion KS-
948 AM CDT THU MAR 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHEASTERN MARION COUNTY...

At 947 AM CDT, a severe thunderstorm was located near Ramona, or 10
miles southwest of Herington, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Lincolnville, Ramona, Tampa, Lost Springs and Pilsen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 9703 3856 9717 3861 9711 3861 9693
      3852 9693 3852 9683
TIME...MOT...LOC 1447Z 231DEG 30KT 3854 9703 

HAIL...1.00IN
WIND...<50MPH
 
$$

VAUGHAN
553 
WWUS53 KICT 281503
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1003 AM CDT THU MAR 28 2019

KSC115-281512-
/O.CAN.KICT.SV.W.0003.000000T0000Z-190328T1515Z/
Marion KS-
1003 AM CDT THU MAR 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3842 9703 3856 9717 3861 9711 3861 9693
      3852 9693 3852 9683
TIME...MOT...LOC 1500Z 233DEG 30KT 3862 9690 

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:01 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 28, 7:01 AM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 AM CDT Thu Mar 28 2019

.SHORT TERM...(Today through Saturday night)
Issued at 400 AM CDT Thu Mar 28 2019

Forecast Highlight: A Wet End To The Work-Week.

Cold front that has been one topic the past 3-4 days has ventured
into Northwest KS early this morning. Moisture not as profound as
was depicted the past 3 days/nights & when coupled with feeble
mid level dynamics the convection that had been anticipated
primarily west of I-135 has hardly materialized. The front should
make slow SE progress today & tonight then decelerate, & perhaps
even stall, as it ventures into Southeast KS Fri morning. There
had been some potential for strong & perhaps even a few severe
thunderstorms in Southeast KS on Fri as with the front stalling
there might've been ample destabilization over far Southeast KS
Fri afternoon. SPC has assigned a "Slight Risk" to generally the
NE fourth of OK so the potential for a few strong/severe
thunderstorms occurring across the far SE section of the KICT CWA
may still exist, but forecast soundings show a very moist, if not
saturated airmass thru ~5,000 ft trapped beneath a respectable
cap. As such, thunderstorms that do develop on Fri should behave.
A strong upper-deck wave that is associated with a very intense
cyclone centered over Hudson Bay will surge SE across the
Manitoba/Ontario border Fri night which would kick the cold front
into Southern MO & Northeast OK Fri night. The result would be
fairly widespread stratiform rains, especially across Southeast KS
where the rains may get heavy. The rain should end around midday
Sat as by this time, the front will have pushed across the Mid &
Lower MS Valley.

.LONG TERM...(Sunday through Wednesday)
Issued at 400 AM CDT Thu Mar 28 2019

With fairly strong high pressure pushing into KS the coldest
weather since early March will arrive Sun morning. The high will
shift quickly E across the Ohio Valley so the cold weather would
be short-lived. Mon-Wed should be quiet.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 700 AM CDT Thu Mar 28 2019

Expect deteriorating aviation conditions today, as a cold front
currently located over central KS slowly sinks across the area this
afternoon into this evening. For the morning hours, elevated
SHRA/TSRA have developed over portions of central and south central
KS, so will go with a VCTS for the KICT and KSLN taf sites.

As the afternoon into the evening progresses, the front will sag
south into south central KS, with cigs dropping to MVFR and
eventually IFR for central KS and eventually southern KS.  Expect
post frontal showers and some embedded thunderstorms to increase
for late this afternoon into this evening, so will go with
prevailing SHRA and some VCTS for most locations.

Ketcham

&&

.FIRE WEATHER...
Issued at 400 AM CDT Thu Mar 28 2019

The predominantly rainy period will keep fire danger concerns to a
minimum.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  51  57  37 /  40  60  60  50
Hutchinson      73  47  51  36 /  40  70  60  50
Newton          73  49  52  35 /  50  70  60  50
ElDorado        74  53  58  37 /  50  60  70  50
Winfield-KWLD   78  57  64  39 /  30  40  60  50
Russell         60  40  44  33 /  40  60  70  60
Great Bend      66  42  46  34 /  40  70  60  60
Salina          66  44  47  36 /  50  70  70  60
McPherson       72  46  49  36 /  50  70  60  50
Coffeyville     76  59  66  43 /  30  40  60  80
Chanute         74  57  64  40 /  40  50  80  80
Iola            74  56  62  39 /  40  60  80  80
Parsons-KPPF    76  58  65  42 /  30  40  70  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...Ketcham
FIRE WEATHER...EPS
Hazardous weather outlook, Mar 28, 4:50 AM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
450 AM CDT Thu Mar 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
450 AM CDT Thu Mar 28 2019

This Hazardous Weather Outlook is for most of Central, South-Central
and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will spread from Nebraska into Kansas today
and will greatly increase tonight as a cold front pushes southeast
across Kansas this afternoon and tonight. A few of the thunderstorms
may produce half inch diameter hail and 40 to 50 mph winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms embedded amongst widespread rains remain
possible Friday and Friday Night. The best chances for thunderstorms
producing hail as large as nickels should be confined to Southeast
Kansas Friday afternoon and evening.

A mixture of light rain and light snow remains possible in Central
Kansas from late Friday night until Saturday morning with minimal
accumulation resulting.

Late Saturday night and early Sunday morning, temperatures that'll
plunge into the mid and upper 20s will cause a hard freeze in most
areas. Frost and freeze products may be required from late Saturday
night to early Sunday morning.

A Very High Grassland Fire Danger is possible in a few areas Tuesday
afternoon and most areas Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 28, 8:35 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
835 AM CDT THU MAR 28 2019

KSZ068-069-083-281400-
Butler KS-Harvey KS-Sedgwick KS-
835 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Harvey County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 900 AM CDT.

* At 833 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sedgwick...moving northeast at
  30 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Newton, Park City, Valley Center, Sedgwick, Whitewater, Potwin,
  Elbing and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3794 9747 3812 9718 3794 9699 3782 9735
TIME...MOT...LOC 1334Z 237DEG 25KT 3793 9734

VAUGHAN
Local storm report, Mar 28, 8:48 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
848 AM CDT THU MAR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             1 NNW DURHAM            38.50N 97.23W
03/28/2019  E0.88 INCH       MARION             KS   TRAINED SPOTTER

&&

TVAUGHAN
Special weather statement, Mar 28, 8:50 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
850 AM CDT THU MAR 28 2019

KSZ092-281415-
Sumner KS-
850 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 915 AM CDT.

* At 846 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Argonia, or 7 miles south of
  Conway Springs...moving east at 20 mph.

Hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wellington, Conway Springs, Argonia, Mayfield and Milan.

LAT...LON 3718 9775 3730 9780 3737 9780 3748 9763
      3748 9751 3724 9735
TIME...MOT...LOC 1349Z 259DEG 19KT 3729 9767

VAUGHAN
Local storm report, Mar 28, 8:53 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT THU MAR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             HILLSBORO               38.35N 97.20W
03/28/2019  E0.50 INCH       Marion             KS   TRAINED SPOTTER

&&

TVAUGHAN
Special weather statement, Mar 28, 8:56 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
856 AM CDT THU MAR 28 2019

KSZ052-068-069-281430-
Butler KS-Harvey KS-Marion KS-
856 AM CDT THU MAR 28 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Northeastern Harvey County in south central Kansas...
  Southern Marion County in central Kansas...

* Until 930 AM CDT.

* At 855 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walton, or 6 miles northeast of
  North Newton...moving east at 30 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Peabody, Walton, Elbing, Burns and Newton Airport.

LAT...LON 3797 9726 3818 9736 3832 9700 3802 9685
TIME...MOT...LOC 1356Z 253DEG 26KT 3812 9725

VAUGHAN
Local storm report, Mar 28, 9:09 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
909 AM CDT THU MAR 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             3 S DURHAM              38.44N 97.23W
03/28/2019  E1.00 INCH       MARION             KS   TRAINED SPOTTER

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:03 AM CDTSpecial Weather StatementICTKingman57 min
Mar 28, 6:44 AM CDTSpecial Weather StatementICTHarper61 min
Mar 28, 7:16 AM CDTSpecial Weather StatementICTKingman44 min
Mar 28, 7:48 AM CDTSpecial Weather StatementICTHarper57 min
Mar 28, 7:54 AM CDTSpecial Weather StatementICTSedgwick66 min
Mar 28, 7:58 AM CDTSpecial Weather StatementICTMcPherson62 min
Mar 28, 8:04 AM CDTSevere Thunderstorm WarningICTHarper, Sumner41 min
Mar 28, 8:26 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion49 min
Mar 28, 8:35 AM CDTSpecial Weather StatementICTHarvey25 min
Mar 28, 8:50 AM CDTSpecial Weather StatementICTSumner25 min
Mar 28, 8:56 AM CDTSpecial Weather StatementICTMarion34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.